Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 54, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2020, 5:15 PM MDT for Cherry County, Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 5:15 PM MDT (23:15 UTC)
- Expired
- Jun 4, 2020, 6:15 PM MDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 43 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:30 PM MDT | TSTM WND GST 60 | 8 Nw Brownlee, NE | 4 TO 6 INCH DIAMETER BRANCHES DOWN ALSO. |
| Jun 4, 5:42 PM MDT | TSTM WND GST 60 | 30 S Valentine, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -536 J/kg
- Mixed-layer LCL
- 2676 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WUUS53 KLBF 042315
SVRLBF
NEC031-050015-
/O.NEW.KLBF.SV.W.0054.200604T2315Z-200605T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
615 PM CDT Thu Jun 4 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherry County in north central Nebraska...
* Until 715 PM CDT/615 PM MDT/.
* At 615 PM CDT/515 PM MDT/, a severe thunderstorm was located 19
miles southwest of Merritt Reservoir, or 24 miles north of Mullen,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Highway 97 crossing
the North Loup River, Marsh Flat, Giant Hill, Highway 97 crossing
Big Creek, Highway 83 crossing Goose Creek and Highway 83 crossing
the North Loup River.
This includes the following highways...
Highway 97 between mile markers 77 and 106.
Highway 83 between mile markers 161 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4219 10120 4251 10113 4256 10021 4211 10020
TIME...MOT...LOC 2315Z 280DEG 39KT 4240 10107
HAIL...1.00IN
WIND...60MPH
$$
CDC1 follow-up statement
350
WWUS53 KLBF 042342
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
642 PM CDT Thu Jun 4 2020
NEC031-050015-
/O.CON.KLBF.SV.W.0054.000000T0000Z-200605T0015Z/
Cherry NE-
642 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN CHERRY COUNTY...
At 642 PM CDT/542 PM MDT/, a severe thunderstorm was located near
Brownlee, or 26 miles north of Thedford, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Giant Hill, Highway 83
crossing Goose Creek and Highway 83 crossing the North Loup River.
This includes Highway 83 between mile markers 161 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 10090 4253 10075 4256 10021 4211 10020
TIME...MOT...LOC 2342Z 280DEG 39KT 4235 10068
HAIL...1.00IN
WIND...60MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:32 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 4, 2:32 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service North Platte NE 332 PM CDT Thu Jun 4 2020 .SHORT TERM...(This evening through Friday night) Issued at 329 PM CDT Thu Jun 4 2020 The short range model consensus suggests a severe storm or two will form off the Black Hills late this afternoon and track into ncntl Nebraska this evening or later. A stationary front drifting through nrn Nebraska this afternoon will pool moisture and be an excellent focus for storm development. The location of the front this evening could very well dictate the track of the severe weather. The NAMnest indicates the storms will move east-southeast at 45 mph and the HRRR shows a storm motion of 50 mph. The very fast motion will place the activity in nrn Nebraska between 10 pm and midnight. Discrete storm development is possible sooner. Winds aloft are strong with a belt of 50kt winds at 500mb but no low level jet is shown in the models. This would likely prevent a turn to the south and keep the storms on an east-southeast course as shown by the models. The thunderstorm forecast tonight follows the down-scaled NAM which tracks a cluster of storms through ncntl Nebraska farther south than the other models. This forecast is consistent with the latest SPC storm outlook. Other isolated strong storms have formed off the Laramie Range this afternoon and will move into wrn Nebraska. None of these storms are expected to be severe. Winds aloft are strong relative to the instability which suggests storms will collapse posing a strong wind gust hazard. The thunderstorm forecast Friday and Friday night uses the short term model blend plus the down-scaled NAM. Wrn and ncntl Nebraska will be post-frontal Friday and the easterlies should lift moisture onto the high plains of WY causing storm development off the Laramie Range. A strong cap and stable air prevents this activity from moving east into wrn and ncntl Nebraska. A strong low level jet and warm front develops Friday night. Isolated shower and thunderstorm chances are in place for this warm front. .LONG TERM...(Saturday through Thursday) Issued at 329 PM CDT Thu Jun 4 2020 A powerful storm system will affect wrn and ncntl Nebraska Saturday through Monday. The models are taking sfc low pressure across wrn Nebraska and deepening it down to between 984mb and 990mb Sunday evening. The best chances for severe weather are Saturday across western Nebraska and Monday across ncntl Nebraska. Sunday's weather is an interlude to Monday's potential event. Chance POP's are in place Saturday and Monday. SPC has already outlooked much of wrn and ncntl Nebraska Saturday for severe weather. Deep synoptic scale lift from an approaching upper level trof, strong shear (near 50kts), and MLCAPE around 3000J/KG should easily support supercells across wrn Nebraska late Saturday. Storm motion will likely be northeast as the upper level flow is amplified north and south. A similar but less sheared environment may develop Monday across ncntl Nebraska. The GFS is giving a flood signal Monday with PWAT north of 1.50 inches and QPF aligned mostly north and south. This storm system will send a strong Pacific cold front through the region Tuesday cooling temperatures and stabilizing the atmosphere through Thursday. Just isolated thunderstorm chances are in place during this time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Jun 4 2020 VFR conditions are expected across western and north central Nebraska for the next 24 hours. However, isolated thunderstorms are possible late this afternoon and evening which could briefly drop ceilings at KVTN into MVFR/IFR conditions. Westerly winds will shift around to the northeast this evening at KLBF and will remain below 10 kts through the remainder of the forecast period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Boatwright
Hazardous weather outlook, Jun 4, 2:11 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 311 PM CDT Thu Jun 4 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-052015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 311 PM CDT Thu Jun 4 2020 /211 PM MDT Thu Jun 4 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A few severe thunderstorms capable of very large hail and damaging winds are expected across northern Nebraska tonight. The area of concern is generally along and north of a line from Merriman to Brownlee to Burwell with the best chance along and north of a line from Valentine to Ainsworth to O'Neill. Isolated strong thunderstorms are possible this evening across western Nebraska. Lightning and wind gusts to 50 mph are the hazards. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A few severe storms are possible later Saturday as a warm front lifts north through the area. Warm temperatures aloft may keep storms from forming and later forecasts will refine the Saturday potential. A cold front will move slowly southeast across the area Monday. A few severe thunderstorms could develop along the front Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather would be appreciated tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jun 4, 3:57 PM MDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service North Platte NE 357 PM MDT Thu Jun 4 2020 NEZ057-058-042245- Perkins NE-Keith NE- 357 PM MDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR PERKINS AND SOUTHERN KEITH COUNTIES UNTIL 445 PM MDT... At 356 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Brule to 9 miles west of Grant. Movement was east at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Cameras also showed a large dust cloud which could reduce visibility below one mile. Locations impacted include... Ogallala, Grant, Paxton, Brule, Madrid, Elsie, Roscoe, Grainton, Wild Horse Spring and Brandon. This includes the following highways... Highway 61 between mile markers 59 and 92. Interstate 80 in Nebraska between mile markers 112 and 149. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4113 10129 4072 10128 4079 10200 4120 10198 TIME...MOT...LOC 2156Z 281DEG 41KT 4112 10189 4086 10190 CDC
Local storm report, Jun 4, 4:12 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 16 S HAY SPRINGS 42.45N 102.69W
06/04/2020 E1.50 INCH SHERIDAN NE PUBLIC
ESTIMATED BETWEEN 1 AND 1.5 INCH HAIL ALONG WITH 30 TO 35
MPH WINDS.
&&
JGOMEZSpecial weather statement, Jun 4, 4:36 PM MDT, 39 minutes before
Special Weather Statement National Weather Service North Platte NE 536 PM CDT Thu Jun 4 2020 NEZ057>059-042315- Perkins NE-Lincoln NE-Keith NE- 536 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...SOUTHEASTERN KEITH AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 615 PM CDT/515 PM MDT/... At 536 PM CDT/436 PM MDT/, Doppler radar was tracking a strong thunderstorm near Elsie, or 20 miles east of Grant, moving east at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wallace, Elsie, Wellfleet, Dickens, Lake Maloney State Recreation Area, Grainton and Somerset. This includes Highway 83 between mile markers 53 and 78. LAT...LON 4073 10153 4108 10150 4106 10064 4071 10065 TIME...MOT...LOC 2236Z 272DEG 40KT 4092 10135 Snively
Special weather statement, Jun 4, 4:37 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM CDT Thu Jun 4 2020
NEZ005-094-042300-
Eastern Cherry NE-Western Cherry NE-
537 PM CDT Thu Jun 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
600 PM CDT/500 PM MDT/...
At 537 PM CDT/437 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southwest of
Medicine Lake to 16 miles northwest of Ashby. Movement was east at 40
mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Merritt Reservoir, Highway 97 crossing the North Loup River, Speckel
Meir Lake, Highway 61 crossing the Snake River, Dipping Vat Meadow,
Morgan Lake, Schoolhouse Lake, Intersection of Highway 61 and Survey
Valley Road, Mother Lake, Round Lake, Hire, Indian Hill, Whitman Road
crossing the North Branch of the Middle Loup River and Sevenmile
Hill.
This includes the following highways...
Highway 61 between mile markers 167 and 204.
Highway 97 between mile markers 90 and 101, and between mile markers
105 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4265 10074 4211 10128 4210 10203 4255 10204
4271 10144
TIME...MOT...LOC 2237Z 273DEG 37KT 4253 10157 4224 10207
CDCSpecial weather statement, Jun 4, 4:59 PM MDT, 16 minutes before
Special Weather Statement National Weather Service North Platte NE 559 PM CDT Thu Jun 4 2020 NEZ005-094-042345- Eastern Cherry NE-Western Cherry NE- 559 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL 645 PM CDT/545 PM MDT/... At 559 PM CDT/459 PM MDT/, Doppler radar was tracking a strong thunderstorm 20 miles south of Medicine Lake, or 30 miles northwest of Mullen, moving east at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Highway 97 crossing the North Loup River, Giant Hill, Marsh Flat, Speckel Meir Lake, Highway 97 crossing Big Creek and Sevenmile Hill. This includes Highway 97 between mile markers 78 and 105. LAT...LON 4233 10150 4251 10143 4250 10063 4212 10078 TIME...MOT...LOC 2259Z 278DEG 34KT 4244 10131 CDC
Special weather statement, Jun 4, 5:12 PM MDT, 3 minutes before
Special Weather Statement National Weather Service North Platte NE 612 PM CDT Thu Jun 4 2020 NEZ059-070-071-050000- Frontier NE-Hayes NE-Lincoln NE- 612 PM CDT Thu Jun 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER...SOUTHEASTERN LINCOLN AND HAYES COUNTIES UNTIL 700 PM CDT... At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Hayes Center, moving east at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Curtis, Hayes Center, Wellfleet, Moorefield, Stockville, Maywood, Hamlet, Quick, Hansen Memorial Reserve State Wildlife Management Area, Willow View Campground, Freedom, Hayes Center State Wildlife Management Area, Marengo, Bluegill Haven Campground, Red Willow Reservoir State Recreation Area and Dancing Leaf Earth Lodge. This includes Highway 83 between mile markers 27 and 58. LAT...LON 4082 10104 4071 10022 4035 10032 4035 10126 TIME...MOT...LOC 2312Z 272DEG 40KT 4064 10096 Snively
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:05 PM MDT | Special Weather Statement | LBF | Dawson | 25 min |
| Jun 3, 6:11 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 27 min |
| Jun 3, 6:12 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 26 min |
| Jun 3, 6:16 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 44 min |
| Jun 3, 6:21 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 39 min |
| Jun 3, 6:24 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 36 min |
| Jun 3, 6:38 PM MDT | Special Weather Statement | LBF | Lincoln | 52 min |
| Jun 3, 6:56 PM MDT | Special Weather Statement | LBF | Lincoln | 49 min |
| Jun 3, 7:02 PM MDT | Special Weather Statement | LBF | Frontier | 28 min |
| Jun 3, 7:10 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 11 min |
| Jun 3, 7:25 PM MDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Jun 3, 7:39 PM MDT | Special Weather Statement | LBF | Sherman | 51 min |
| Jun 3, 7:42 PM MDT | Special Weather Statement | LBF | Custer | 48 min |
| Jun 4, 2:48 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jun 4, 3:03 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jun 4, 3:15 PM MDT | Special Weather Statement | LBF | Deuel | 45 min |
| Jun 4, 3:43 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 62 min |
| Jun 4, 3:57 PM MDT | Special Weather Statement | LBF | Perkins | 48 min |
| Jun 4, 4:36 PM MDT | Special Weather Statement | LBF | Lincoln | 39 min |
| Jun 4, 4:37 PM MDT | Special Weather Statement | LBF | Cherry | 23 min |
| Jun 4, 4:59 PM MDT | Special Weather Statement | LBF | Cherry | 46 min |
| Jun 4, 5:06 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| Jun 4, 5:12 PM MDT | Special Weather Statement | LBF | Frontier, Hayes | 48 min |
| Jun 4, 5:23 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 67 min |
| Jun 4, 5:32 PM MDT | Special Weather Statement | LBF | Arthur, Blaine, Garden, Grant, Hooker, McPherson and 1 more | 43 min |
| Jun 4, 5:39 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.